Alert archive / Nebraska / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 252, NWS Omaha, NE

August 1, 2022Knox County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Aug 1, 2022, 8:33 PM CDT for Knox County, Nebraska. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2022, 8:33 PM CDT (01:33 UTC)
Expired
Aug 1, 2022, 9:15 PM CDT
In force
42 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Knox County, NE

The radar

The Sioux Falls radar (KFSD), 144 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 1, 6:02 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.6 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2022-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4374 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2022-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4374 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1382 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
1.3
Supercell composite
10.8

Open this sounding in Storm Lab

The text

As transmitted.

900 
WUUS53 KOAX 020133
SVROAX
NEC107-020215-
/O.NEW.KOAX.SV.W.0252.220802T0133Z-220802T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
833 PM CDT Mon Aug 1 2022

The National Weather Service in Omaha has issued a

* Severe Thunderstorm Warning for...
  Northwestern Knox County in northeastern Nebraska...

* Until 915 PM CDT.

* At 833 PM CDT, a severe thunderstorm was located over Lynch, or 12
  miles east of Spencer, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Verdel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4287 9825 4284 9817 4284 9814 4283 9814
      4278 9806 4277 9806 4276 9801 4273 9800
      4273 9830 4288 9831
TIME...MOT...LOC 0133Z 253DEG 30KT 4282 9847 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Petersen
1 follow-up statement
673 
WWUS53 KOAX 020205
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
905 PM CDT Mon Aug 1 2022

NEC107-020215-
/O.CON.KOAX.SV.W.0252.000000T0000Z-220802T0215Z/
Knox NE-
905 PM CDT Mon Aug 1 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHWESTERN KNOX COUNTY...

At 905 PM CDT, a severe thunderstorm was located 7 miles northeast of
Verdel, or 14 miles southwest of Tyndall, moving east at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Niobrara and Niobrara State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4283 9814 4278 9806 4277 9806 4276 9801
      4273 9800 4273 9813
TIME...MOT...LOC 0205Z 253DEG 30KT 4290 9812 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Petersen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 6:11 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 1, 6:11 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
611 PM CDT Mon Aug 1 2022

...Updated for 00Z Aviation Forecast Discussion...

.DISCUSSION...
Issued at 338 PM CDT Mon Aug 1 2022

Forecast Summary:

- Strong to severe storms are possible this evening across central
and northeastern Nebraska. Damaging wind gusts and large hail are
the primary threats with these storms.

- Tuesday will be very hot with many locations reaching 100F. Heat
index values of up to 110F are expected.

Today and Tonight:

Mid-level water vapor imagery is depicting a pulse of shortwave
energy near the western edge of the SD-NE border moving east this
afternoon. At the surface, a warm front is located across central
and eastern Nebraska with strong warm-air advection a result. Strong
daytime heating behind the warm front has led to temperatures in the
90s across the southern half of Nebraska. At 300 PM, Lincoln was
at 97F with a dewpoint of 75F. North of the front, cooler and
slightly drier conditions are in place.

A complicated scenario for severe weather exists tonight generally
north of I-80. The warm front will continue to move north, but
its northern extent is uncertain. An impulse of energy riding the
southwestern part of an upper-level trough focused north of the
Great Lakes will provide additional lift for severe development
focused near the front. An axis of MLCAPE values > 3000 J/kg and
modest mid-level lapse rates should support strong updrafts.
Additionally, 0-6km shear magnitudes of 30-40 knots should allow
storms to get organized. Inverted-V T/Td profiles and downdraft
CAPE values > 1000 J/kg are forecasted across northeastern
Nebraska as well. Storm initiation is expected in north-central
Nebraska. With stronger capping and weaker shear to the east and
south, it is unclear how far downstream storms can maintain their
strength. This is indicated further by the evolution of many of
the CAMs, with earlier solutions of the HRRR more robust, but now
suggesting a weaker line of convection. Overall, damaging wind
gusts and small hail look to be the primary threats with any
storms this evening after 5 PM. If storms do develop, heat bursts
may be possible under any decaying thunderstorms.

Tuesday:

Hot and humid conditions will prevail throughout Tuesday as the
center axis of an upper-level ridge moves east. Increasing
southwesterly flow will propel dewpoints in the mid to upper 60s
into the lower 70s. Combined with actual temperatures around 100F,
heat indices of 102-110F will be common across eastern Nebraska
and western Iowa. As a result, a Heat Advisory in effect for this
area Tuesday afternoon and evening. Wildfire smoke will propagate
from northwest CONUS into the central Plains during the day, but
its temperature impacts should remain low in eastern Nebraska.
Confidence is high in the temperature forecast, but the smoke has
the potential to keep temperatures a few degrees cooler. HRRR/RAP
smoke models show the thickest smoke staying north of the area.

Tuesday Night and Wednesday:

Little relief will be provided Tuesday night into Wednesday morning,
particular in the metro areas, as overnight lows are forecast to be
in the upper 70s. Wednesday won't be as hot as Tuesday due to a
frontal passage. A small chance for severe storms exists Tuesday
night into Wednesday with the passage of a cold front. The SPC has
issued a Marginal Risk for portions of northeastern Nebraska, but
coverage of storms is uncertain at this time. Strong capping and
weak lapse rates may limit the development of stronger storms during
this timeframe.

Thursday through Monday:

Above average temperatures are expected to persist with no end in
sight as both the deterministic GFS/ECMWF show a stout ridge over
the central CONUS through the next 240 hours (10 days). The CPC 6-10
Day and 8-14 Day outlooks have a 70% chance for above average
temperatures. That doesn't mean the entire period will be brutally
hot. The average high and low temperature averages this time of year
is about 87 and 66 degrees. High temperatures through this period
will likely be at least at the climatic average and for many days
much higher. At Omaha, the high temperature forecast is for at least
90 degrees each day through next Monday. Friday and Saturday look
like the temperature will be closer to 100. The upper level flow
will briefly become zonal Sunday into Monday as an upper level
trough passes over Canada. It should lead to temperatures 5 to 10
degrees cooler and much lower dew points. Beyond Monday though, the
ridge strengthens, and temperatures will likely be closer to 100
than 90.

The CPC outlooks also suggest below normal precipitation chances.
Not that there aren't chances for precipitation, but most of them
are fairly low. The highest chance for precipitation in the
extended range is Sunday (20-30%) and is associated with a
potential frontal passage.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 610 PM CDT Mon Aug 1 2022

Will keep VFR conditions in the TAFs the next 24 hours. A few
storms could approach the TAF sites, but chances generally too low
to mention at this time. Did include a CB mention at KOFK for a
few hours tonight. Winds will increase and become a bit gusty from
the south/southwest on Tuesday.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory from 1 PM to 8 PM CDT Tuesday for NEZ011-012-
     015>018-030>034-042>045-050>053-065>068-078-088>093.

IA...Heat Advisory from 1 PM to 8 PM CDT Tuesday for IAZ043-055-056-
     069-079-080-090-091.

&&

DISCUSSION...Watson/Fajman
AVIATION...Miller
Hazardous weather outlook, Aug 1, 5:30 PM CDT, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
530 PM CDT Mon Aug 1 2022

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-021230-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
530 PM CDT Mon Aug 1 2022

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Tuesday

A few strong to severe storms will be possible through around
midnight over parts of the area. The chance is mainly across
northeast Nebraska. Damaging winds and large hail will be the main
hazards.

There will also be a chance for a few severe storms in northeast
Nebraska from late Tuesday afternoon into Tuesday evening.

.DAYS TWO THROUGH SEVEN...Tuesday night through Monday

Air temperatures could warm to above the century mark at many
locations on Tuesday. The heat will combine with dewpoints in the
60s and 70s to create dangerous heat indices of about 102 to 110
degrees.

There is a chance for thunderstorms Tuesday night into Wednesday
evening, along and ahead of a cool front moving through the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected to be needed, but please report
any severe weather that you may observe.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 9:04 PM CDTSevere Thunderstorm WarningOAXKnox41 min
Aug 1, 9:19 PM CDTSevere Thunderstorm WarningOAXCedar, Knox41 min
Aug 1, 10:23 PM CDTSevere Thunderstorm WarningOAXCedar22 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.